I was prescribed Cipro (ciprofloxacin) for a UTI. I take Benadryl once in awhile to sleep. It is safe to take with Cipro?
There is the possibility of a drug interaction between Cipro (ciprofloxacin) and Benadryl that can result in an irregular heartbeat, but this interaction will rarely result in the need for these medications to be changed or stopped. For most people, it is safe to take these together.
The risk of irregular heartbeat comes from the fact that both Cipro and Benadryl have been associated with it. However, it isn't thought that recommended doses of Benadryl put you at risk, only in situations of an overdose. Therefore, as long as you don't go over the recommended dose of Benadryl, you shouldn't be at an increased risk.
For those with serious heart conditions, taking other medications that can cause irregular heartbeat, or who know they have a long QTc (a specific heart condition) should talk to their doctor before using these medications together.
Cipro is a prescription antibiotic used to treat infections caused by bacteria. For mild infections, Cipro will be prescribed for about a week or less. The most common side effects of Cipro (ciprofloxacin) are diarrhea, nausea, and irritability. Taking this medication with food can reduce the stomach upset. Other important side effects that may occur include:
- Sun sensitivity
- Trouble sleeping
- Joint pain (tendon problems)
The side effects of ciprofloxacin usually won’t be additive with the side effects of Benadryl which are commonly drowsiness, dry mouth, constipation, and dizziness.
Ciprofloxacin can interact with many other drugs and some foods such as antacids, some vitamins, and dairy products, but the interaction it has with Benadryl is minor in the average, healthy person and is only concerning in people already at high risk of heart problems or irregular heartbeat. It would be rare for Benadryl and ciprofloxacin to cause heart problems, but if you are concerned, talk with your doctor or pharmacist about your risk of taking these together.